Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 238, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 2000, 11:59 PM CDT for Kearny County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 20, 2000, 11:59 PM CDT (04:59 UTC)
- Expired
- Aug 21, 2000, 12:45 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 12:05 AM CDT | Hail 0.88 | Lakin, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1663 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2735 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 210500 SVRDDC KSC093-210545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1159 PM CDT SUN AUG 20 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS * UNTIL 1245 AM CDT * AT 1159 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF LAKIN...MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED RURAL AREAS OF NORTHERN KEARNY COUNTY THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... LAT...LON 3824 10153 3797 10147 3802 10113 3825 10115 REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 9 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 2:56 PM CDT, 9 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 256 PM CDT SUN AUG 20 2000 FORECAST CHALLENGES ARE LOCATION OF NEXT COLD FRONT AND SUBSEQUENT PRECIP CHANCES. 20/12Z UPPER AIR MAPS SHOWED A 8H BAROCLINIC ZONE FROM NORTH DAKOTA SOUTHEAST INTO MISSOURI WITH THE 7H BAROCLINIC ZONE ALONG A SIMILAR ORIENTATION. 5H HIGH PRESSURE WAS CENTERED OVER CENTRAL TEXAS WITH RIDGE LINE EXTENDING NORTH-NORTHEAST INTO MINNESOTA. 70 TO 80 KT 2H JET WAS SITUATED FROM NEVADA NORTHEAST INTO THE DAKOTAS AND EAST INTO MINNESOTA. AT THE SFC AT 12Z LOW PRESSURE WAS SITUATED JUST WEST OF DODGE CITY WITH AN ASSOCIATED COLD FRONT ACROSS THE NORTHERN HALF OF THE CWFA. IFR CLOUDS AND VSBYS WERE LOCATED ALONG AND NORTH OF THIS FRONT. AS OF 17Z...THE SFC FRONT LAY ALONG A LINE FROM HAYS TO DODGE CITY TO MEADE TO LIBERAL TO HOOKER OK TO ELKHART. VAD WINDS AT DDC SHOW THE DEPTH OF THE FRONT TO BE ABOUT 2000 FT. THE 20/12Z NGM/ETA/AVN SOLUTIONS FOR 18Z ARE NOT CAPTURING THE PUSH OF THE FRONT QUITE AS WELL AS THE 20/15Z RUC. GIVEN THIS...WILL FOLLOW THE PREMISE THAT THE NGM/ETA/AVN ARE TURNING THE FRONT BACK NORTH TONIGHT TOO QUICKLY. HOWEVER...BELIEVE THAT WINDS WILL EVENTUALLY BECOME SOUTH. AS THE CHANGE FROM NORTH TO SOUTH TAKES PLACE...WINDS SHOULD VEER THROUGH EASTERLY. HOWEVER...BELIEVE THIS WILL TAKE PLACE PRIOR TO DEW POINT DEPRESSIONS NEARING THE 0 TO 2 DEG RANGE. THUS...BELIEVE LOW CLOUD AND LOW VSBYS WON/T BE AS WIDE SPREAD AS THIS MORNING. HOWEVER...IF ANY DEVELOPS NORTHERN AREAS WOULD HAVE THE BEST CHANCE GIVEN WINDS WILL LAST TO SWITCH THERE. A 5H SHORTWAVE WILL MOVE ALONG THE U.S./CAN BORDER TONIGHT. THIS FEATURE WILL HELP PUSH SOUTH A COLD FRONTAL BOUNDARY TOWARDS KANSAS. MODELS ARE IN GENERAL AGREEMENT OF THE FRONT MAKING IT SOUTH TO ALONG THE NE/KS BORDER BY 21/12Z. WITH BEST UPPER LEVEL DYNAMICS AND BAROCLINIC ZONE NORTH OF THE AREA...BELIEVE THE CWFA...SAVE THE FAR NORTH...SHOULD MISS OUT ON ANY PRECIP OVERNIGHT FROM THIS FEATURE. WILL CONTINUE WITH THE 20 POP IN THE HAYS AREA AND WORD THIS POSSIBILITY FOR /TOWARDS MORNING./ LOWS CENTRAL AND WEST SHOULD BE A BIT HIGHER THAN THOSE OF THIS MORNING WITH THE FRONT RETURNING NORTH. THE EAST AND SOUTHEAST SHOULD HAVE LOWS SIMILAR TO THOSE OF LAST NIGHT. LOOKING AT THE OK MESONET AND KS KDOT SITES IN THAT REGION...SINCE P28 TEMP/DEW PT IS MISSING...SHOW 75 TO 80 APPEAR TO HAVE BEEN THIS MORNINGS LOWS IN THAT AREA. FOR MONDAY INTO MONDAY NIGHT THE FRONT IS PROGGED TO BECOME STALLED ALONG THE KS/NE BORDER. LATE AFTERNOON HEATING ALONG THE BOUNDARY COULD TOUCH OFF LATE AFTERNOON OR EVENING THUNDERSTORMS AS LAPSE RATES IN THIS REGION SHOULD BE A BIT STEEPER GIVEN THE RELATIVELY COOLER AIR ABOVE AND JUST NORTH OF THE FRONT. A VORTMAX MONDAY NIGHT IS PROGGED TO BE BROUGHT ANTI-CYCLONICALLY OUT OF COLORADO AND ACROSS THIS AREA OF THE SURFACE FRONT TOWARDS MIDNIGHT. THIS MAY PROMPT OR ENHANCE THE DEVELOPMENT OF THUNDERSTORMS ALONG THE NE/KS BORDER. IF ENOUGH CONVECTION GETS GOING...THE FRONTAL POSITION MAY SAG SOUTH OVERNIGHT GIVING MORE OF MY CWFA CHANCE OF TSRA. HIGH TEMPS MONDAY SHOULD CONTINUE TO BE TOASTY SOUTHEAST WITH TEMPS IN THE 90S COMMON ELSEWHERE. MONDAY NIGHT LOWS SHOULD BE SIMILAR TO THOSE EXPECTED TONIGHT. TUESDAY THE FRONT LOOKS TO RETURN NORTH AS YET ANOTHER LEE LOW BEGINS TO DEVELOP. AVN AND MRF SUGGEST AN ABUNDANCE OF 80%+ RH AT 5H HEADING EAST OVER THE ROCKIES...THUS THERE MAY BE MORE CIRRUS NEARUS THAN THE PAST FEW DAYS. MODEL INDICATIONS ARE FOR THE SFC FRONT TO PROGRESS NORTH AGAIN TONIGHT WITH THE SFC LOW MOVING INTO NORTHWEST KANSAS. EXTENDED DISCUSSION... TODAY/S AVN AND UKMET 72 HOUR POSITION OF THE 500MB HIGH PRESSURE CENTER IS TO OUR SOUTH, OVER NORTHERN OKLAHOMA. WITH TIME, THE HIGH BUILDS AND EXPANDS, EVENTUALLY RE-CENTERING ITSELF OVER NORTHEASTERN OKLAHOMA BY 120 HOURS. DO NOT THINK THERE WILL BE MUCH OF A CHANCE FOR SHORTWAVE TO CROSS THE CWA CONSIDERING THE POSITION AND STRENGTH OF THIS UPPER HIGH. HOWEVER, THERE IS A POSSIBILITY A COUPLE LOBES OF VORTICITY MAY JUST BRUSH OUR NORTHERN TIER OF COUNTIES THURSDAY NIGHT AND AGAIN SATURDAY NIGHT. WILL GO WITH SLIGHT CHANCES FOR THURSDAY AND FRIDAY, AND CHANCE OVER THE WEEKEND. TEMPERATURES WILL LIKELY BE SIMILAR TO THE PAST MORNINGS, FROM 62 TO 68, FOR MOST OF EFP, BASED ON MRF PROGGED 100-850 MB THICKNESS PATTERNS. THE P28 AREA MAY NOT COOL AS MUCH OVERNIGHT, SO WILL MENTION MID 70S THERE FOR THURS AND FRI MORNINGS. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 066/095 063/095 065 003 GCK 066/092 063/094 065 0-3 EHA 066/093 063/095 065 003 LBL 066/094 066/095 068 003 HYS 069/094 065/090 068 224 P28 075/103 073/100 073 003 .DDC...NONE. SLEIGHTER/BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:09 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 51 min |
| Aug 20, 10:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.